Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 265, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 19, 2007, 7:09 PM EDT for Amherst County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2007, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 19, 2007, 7:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Amherst County, VA
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:12 PM EDT | HAIL 0.75 | 5 E Alto, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 192309
SVRRNK
VAC009-192345-
/O.NEW.KRNK.SV.W.0265.070819T2309Z-070819T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SUN AUG 19 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 745 PM EDT
* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ALTO...OR ABOUT 7 MILES
NORTHWEST OF FORKS OF BUFFALO...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALTO...
LOWESVILLE...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3777 7905 3773 7906 3772 7904 3770 7899
3767 7903 3771 7930 3781 7923 3779 7920
3780 7917 3780 7913
TIME...MOT...LOC 2309Z 294DEG 30KT 3776 7920
$$
JH2 follow-up statements
000
WWUS51 KRNK 192327
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT SUN AUG 19 2007
VAC009-192345-
/O.CON.KRNK.SV.W.0265.000000T0000Z-070819T2345Z/
AMHERST VA-
723 PM EDT SUN AUG 19 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN AMHERST COUNTY...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOWESVILLE...MOVING
SOUTHEAST AT 30 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 3777 7905 3773 7906 3772 7904 3770 7899
3767 7903 3771 7930 3781 7923 3779 7920
3780 7917 3780 7913
TIME...MOT...LOC 2323Z 294DEG 30KT 3773 7909
$$
JH000
WWUS51 KRNK 192341
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT SUN AUG 19 2007
VAC009-192350-
/O.EXP.KRNK.SV.W.0265.000000T0000Z-070819T2345Z/
AMHERST VA-
740 PM EDT SUN AUG 19 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AMHERST COUNTY
EXPIRES AT 745 PM EDT...
THE SEVERE THUNDERSTORM OVER NORTHERN AMHERST COUNTY HAS WEAKENED
AND WAS MOVING EAST OF THE WARNED AREA. THUS THE WARNING WILL BE
ALLOWED TO EXPIRE AT 7:45 PM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3777 7905 3773 7906 3772 7904 3770 7899
3767 7903 3771 7930 3781 7923 3779 7920
3780 7917 3780 7913
TIME...MOT...LOC 2340Z 294DEG 30KT 3767 7893
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:29 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 19, 3:29 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 329 PM EDT SUN AUG 19 2007 .SYNOPSIS... HOT AND HUMID WEATHER WILL PREVAIL NEXT FEW DAYS AS FRONTAL BOUNDARY TO OUR NORTH WILL PUSH SLOWLY INTO THE AREA AND STALL DURING THE DAY MONDAY BUT BRING ONLY A SLIGHT INCREASE IN RAINFALL CHANCES. && .NEAR TERM /THROUGH MONDAY/... SOUTHWEST FLOW INTO THE REGION HAS INCREASED DEWPOINTS DRAMATICALLY OVER YESTERDAY AT THIS TIME. A SFC BOUNDARY/DEVELOPING WARM FRONT REMAINS JUST NORTH OF THE CWA. RADAR SHOWS ISOLD SHOWERS/STORMS DEVELOPING ACROSS THE GREENBRIER VALLEY AREA IN THE AREA OF BEST LOW LEVEL CONVERGENCE. THESE STORMS SHOULD MOVE EASTWARD INTO THE VA MTNS/SHEN VALLEY AND POSSIBLY PIEDMONT THIS EVENING. UNTIL SUNSET...OTHER ISOLD STORMS MAY STILL DEVELOP IN THE MTNS AS WELL. I HAVE KEPT THE SLIGHT CHC TSTMS THRU 800 PM ALL MTNS AND FOOTHILLS... AND THEN HAVE JUST A SLIGHT CHC IN THE WEST CEN VA FOOTHILLS PIEDMONT. LATE TONIGHT...WEAKENING CONVECTION THAT DEVELOPS IN THE OHIO VALLEY MAY BE MOVING INTO WESTERN SLOPES AREAS OF SE WV...SO I KEPT THE LOW CHC POPS OUT THAT WAY. STAYED AT OR ABOVE MOS FOR LOWS TONIGHT- SHOULD BE A WARM AND MUGGY NIGHT WITH THE INCREASED DEWPOINTS. KEY TO MONDAY FORECAST IS POSITION OF THE BOUNDARY/WARM FRONT. IS ANY ORGANIZED CONVECTION FROM THE OHIO VALLEY MOVES ALONG IT OVERNIGHT...IT MAY GET PUSHED SOUTHWARD INTO THE CWA. BOTH THE NAM AND GFS BRING IT NEAR NORTHERN SECTIONS. FOR NOW...I FELT THE BEST COURSE WAS TO RAISE THE POPS AROUND 10 PCT TO THE NORTH...AND KEEP THE SLIGHT CHC OR LESS ACROSS SOUTHERN SECTIONS OF THE CWA. SOUTHERN SECTIONS WILL BE HOT AND HUMID MONDAY...BUT WILL HAVE HEAT INDICES OF AROUND 100 WHICH IS BELOW ADVISORY LEVELS OF 105. LOOKS LIKE RECORD HIGH TEMPS FOR MONDAY WIL BE OUT OF REACH AS WELL. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MAIN QUESTION IS THE POSSIBLE EFFECTS FROM THE REMAINS OF TD ERIN AND IT DOES NOT LOOK ESPECIALLY PROMISING AT THIS POINT. 12Z RUNS OF GFS/NAM HAVE NOW BACKED OFF SOMEWHAT ON THE PRECIP COVERAGE ACROSS THE CWA AND KEEP BULK THE ENERGY ASSOCIATED WITH ERIN TO THE NORTH. PWATS INCREASE TO AROUND 2 INCHES BY EARLY WED. BUT MAIN FORCING REMAINS NORTH OF THE MASON-DIXON LINE. SCATTERED SHOWERS STILL POSSIBLE WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL BUT WIDESPREAD SOAKING POSSIBILITY REMAINS SLIM. 12Z CANADIAN MODEL ALSO CAME IN WITH QPF BULLSEYE CONSIDERABLY FURTHER NORTH THAN ITS 00Z RUN...MAINLY ACROSS MD AND SOUTHERN PA LATE TUESDAY INTO WEDNESDAY. TEMPERATURES WILL CONTINUE TO RUN 4 TO 6 ABOVE CLIMO DURING THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... 596 DM RIDGE OVER THE SOUTHEASTERN US VERY HARD TO DISLODGE DURING THE EXTENDED PERIOD. THE SURFACE BOUNDARY ACROSS THE EASTERN CWA WILL WASH OUT BY LATE THURSDAY LEAVING WEAK HIGH PRESSURE ACROSS THE MID-ATLANTIC AND VERY WARM TEMPERATURES FOR THE LATE WEEK AND INTO THE WEEKEND. POPS IN THE 20/30 RANGE OFFER LITTLE LIKELIHOOD OF DROUGHT RELIEF. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... LAPS AND MSAS SHOWING THE AREA BECOMING UNSTABLE THIS AFTERNOON WITH THE SOUTHWEST FLOW BRINGING HIGHER SFC DEWPOINTS. THERE IS LITTLE IN THE WAY OF FORCING FOR CONVECTION LATE THIS AFTERNOON OTHER THAN DIFF HEATING AND WEAK CONVERGENCE IN THE MTNS WEST OF THE BLUE RIDGE. RUC MODEL SHOWS PRECIP IN THE NEW RIVER AND ROA VALLEYS 21 TO 00Z...AND THEN MOVING EAST INTO THE PIEDMONT. 12Z NAM INITIATES A LITTLE FURTHER EAST...BUT HINTS AT THE SAME. FOR THIS REASON...I HAVE KEPT IN THE VICINITY TSTM THAT WE ALREADY HAD GOING FOR ROA...LYH AND DAN. I REMOVED IT FROM BLF AND LWB. I ALSO NARROWED THE WINDOW OF VICINITY TSTMS DOWN TO 3 HOUR PERIODS. OTHER THAN A CHANCE FOR IFR OR MVFR WITH A PASSING TSTM...I LOOK FOR MAINLY VFR CONDITIONS THRU THE NEXT 24 HOURS. LYH MAY HAVE A PERIOD OF MVFR FOG TOWARD MORNING. I KEPT IN THE LIGHT SHOWERS FOR LWB AS MODELS STILL SHOW SOME WEAKENING CONVECTION MAKING IT INTO SE WV OVERNIGHT. SOUTHWEST TO WEST WINDS WILL PICK UP AGAIN ON MONDAY TO AROUND 10 KNOTS ALL TAF SITES. MONDAY AFTERNOON THROUGH WEDNESDAY...WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY AS WAVES TRACK ALONG A STATIONARY BOUNDARY IN THE OHIO VALLEY AND ALONG THE MASON-DIXON LINE. GREATEST CHANCE FOR ACTIVITY WILL BE IN THE GREENBRIER VALLEY (LWB) AND LESS CHANCE TOWARD SOUTHSIDE VA (DAN). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC NEAR TERM...JJ SHORT TERM...PC LONG TERM...PC AVIATION...JJ
Hazardous weather outlook, Aug 19, 4:58 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT SUN AUG 19 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-200900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 458 AM EDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Aug 19, 3:35 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT SUN AUG 19 2007 VAZ024-192015- ROCKBRIDGE VA- 335 PM EDT SUN AUG 19 2007 AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING 6 MILES NORTH OF COLLIERSTOWN...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLLIERSTOWN AT 340 PM EDT...LEXINGTON CITY AT 350 PM EDT...BUENA VISTA CITY AT 400 PM EDT...AND CORNWALL AT 405 PM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO EXPECT CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND AWAY FROM WINDOWS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Aug 19, 5:00 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 500 PM EDT SUN AUG 19 2007 VAZ020-192130- BATH VA- 500 PM EDT SUN AUG 19 2007 AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF WARM SPRINGS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MILLBORO...AND NIMROD HALL AT 515 PM EDT...AND YOST AT 520 PM EDT. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Aug 19, 6:17 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 617 PM EDT SUN AUG 19 2007 VAZ024-192245- ROCKBRIDGE VA- 617 PM EDT SUN AUG 19 2007 AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ROCKBRIDGE BATHS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CORNWALL AT 625 PM EDT...AND VESUVIUS AT 635 PM EDT... WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Special weather statement, Aug 19, 6:46 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EDT SUN AUG 19 2007 VAZ024-035-192330- AMHERST VA-ROCKBRIDGE VA- 646 PM EDT SUN AUG 19 2007 AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF LEXINGTON CITY...OR ABOUT 4 MILES WEST OF CORNWALL...MOVING EAST AT 25 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR ALTO IN AMHERST COUNTY. BOTH OF THESE STORMS WILL BE AFFECTING NORTHERN AMHERST AND NORTHEAST ROCKBRIDGE COUNTIES THROUGH 730 PM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...ORONOCO...FORKS OF BUFFALO...LOWESVILLE...AND CLIFFORD. EXPECT WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.